Kansas, 2004High Wind in Kansas, May 16, 2004
May 16, 2004 · NWS ICT · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 16, 6:20 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, May 16, 6:20 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT SUN MAY 16 2004
.DISCUSSION...UPDATE
WILL UPDATE TO INCREASE POPS AND SKY COVER OVER CENTRAL KS. SPC
ISSUED SEVERE THUNDERSTORM WATCH UNTIL 11PM FOR RUSSELL, ELLSWORTH,
SALINE, AND LINCOLN COUNTIES. SOUTHERN END OF SQUALL LINE IS PUSHING
EAST AT ROUGHLY 40-45 MPH ACROSS ELLIS COUNTY, AND IS KNOCKING ON
THE DOORSTEP OF RUSSELL COUNTY. INTENSIFICATION EVIDENT PER RADAR
IMAGERY OVER THE LAST FEW VOLUME SCANS, BUT NOTHING LOOKS SEVERE
YET. BRUNT OF ACTIVITY WILL LIKELY REMAIN NORTH OF CWA, BUT ISOLATED
SEVERE HAIL AND WIND WILL BE POSSIBLE THIS EVENING, AS SHORTWAVE
TROUGH OVER NORTHWEST KS CONTINUES PUSHING EAST. SO FAR 700MB FLOW
IS MOSTLY PARALLEL TO SQUALL LINE, BUT IF FLOW BECOMES MORE
PERPENDICULAR, DAMAGING WIND THREAT MAY INCREASE. CONTINUED THREAT
FOR THUNDERSTORMS FOCUSED ALONG LEFT OVER OUTFLOW BOUNDARIES AFTER
MIDNIGHT OVER MAINLY CENTRAL KS.
KLEINSASSER
---------------------------------------------------------------------
PREVIOUS DISCUSSION
515 PM CDT SUN MAY 16 2004
A LITTLE CONCERNED THAT THIS EVENING MAY NOT BE SO QUIET IN OUR
CENTRAL KS COUNTIES. BAND OF STG/SVR STORMS IN NW KS MOVING EWD.
PROFILERS AT GRANADA, HAVILAND AND HILLSBORO SHOWING DECENT SHEAR.
WITH 2-3 MORE HOURS OF DAYLIGHT...STORMS MAY HOLD TOGETHER A WHILE.
WILL LEAVE 20 POPS FOR CTRL KS COUNTIES...BUT WILL UPDATE HWO PRODUCT
TO INDICATE POTENTIAL FOR ISOLATED SEVERE STORMS THIS EVENING IN CTRL
KS. WILL CONTINUE TO MONITOR...
WOLF
------------------------------------------------------------------
350 PM CDT SUN MAY 16 2004
MAIN FORECAST CONCERNS FOR UPCOMING WEEK FOCUS ON FRONTAL LOCATION
AND POTENTIAL FOR CONVECTION.
FAIRLY QUIET NIGHT EXPECTED TONIGHT...WILL LET WIND ADVISORY EXPIRE
EARLY THIS EVENING. FEW STRONG STORMS COULD SKIRT OUR NWRN-MOST
COUNTIES LATER TNGT...COULD ALSO SEE FEW ELEVATED SHOWERS/T-STORMS
LATE WITH LLJ...WILL CONFINE LOW POPS TNGT TO OUR CTRL KS COUNTIES.
MONDAY...FRONT SAGS SE OVER NRN KS...COULD SEE A FEW LATE DAY STORMS
ALONG BOUNDARY...SPREADING SE MON NGT WITH POTENTIAL FOR ELEV
SHOWERS/ T-STORMS ASSOC WITH LLJ. TUES...ETA A LITTLE FURTHER S
WITH FRONT THAN GFS...SUGGESTING BOUNDARY APPROACHING KS/OK BRDR
LATE TUE. MODELS SHOW VERY UNSTABLE AIRMASS, VEERING WIND PROFILE
(THOUGH WEAK LOW-LEVEL WINDSPEEDS) AND FRONTAL CONVERGENCE WHICH
SHOULD LEAD TO SCATTERED STRONG/SEVERE T-STORMS LATE TUE ONCE CAP
OVERCOME (CAP UNDERDONE IN MODEL FORECASTS).
WITH BUILDING UPPER RIDGE IN RESPONSE TO DEEPENING WRN TROUGH WED...
SHOULD SEE BOUNDARY RETREAT NORTHWARD, ALONG WITH CHANCES FOR
CONVECTION. LOW POPS RETURN TO CTRL KS COUNTIES FOR THU/FRI...
SPREADING ELSEWHERE FOR WEEKEND. CONSIDERABLE UNCERTAINTY EXISTS
WITH EVOLUTION OF WRN TROUGH AND HOW SHORTWAVES WILL EJECT TO CTRL
STATES...NEVERTHELESS MEDIUM RANGE MODELS SUGGEST NEXT SAT-MON MAY
BE AN ACTIVE WEATHER PERIOD. WELL SEE.....
AS FOR TEMPS...LOW-LEVEL THICKNESS PROGS SUGGEST L-M 90S BY
TUE/WED...S OF FRONT...BUT THINK WET GROUND FROM PREVIOUS EVENT MAY
KEEP TEMPS A LITTLE BELOW THIS GUIDANCE (AS THE CASE TODAY). WILL
BRING MID 80S TO SCTRL KS MON...WITH 85-90 ACROSS MUCH OF FORECAST
AREA BY WED.
WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA 62 85 61 83 / 10 10 30 30
HUTCHINSON 62 84 59 82 / 10 10 30 30
NEWTON 62 84 60 82 / 10 10 30 30
ELDORADO 62 84 62 83 / 10 10 30 30
STROTHER FIELD 63 86 63 84 / 10 10 20 30
RUSSELL 59 83 57 79 / 20 20 30 30
GREAT BEND 60 83 58 80 / 20 20 30 30
SALINA 62 83 58 80 / 20 20 30 30
MCPHERSON 62 84 59 81 / 20 20 30 30
COFFEYVILLE 62 83 65 83 / 5 5 10 30
CHANUTE 62 83 64 82 / 10 10 20 30
IOLA 62 83 64 81 / 10 10 20 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 16, 4:20 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT SUN MAY 16 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-420
520 PM CDT SUN MAY 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS MAY MOVE ACROSS CENTRAL KANSAS THIS EVENING,
MAINLY NORTH OF A LINE FROM GREAT BEND TO MCPHERSON. THERE IS A
THREAT OF STRONG WINDS OR HAIL WITH ANY THUNDERSTORMS THROUGH
MID EVENING. LATER AT NIGHT, WITH THE LOSS OF HEATING, THUNDERSTORMS
SHOULD DIMINISH IN NORTH CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS
CENTRAL KANSAS ALONG AND AHEAD OF AN APPROACHING COLD FRONT.
ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTHERN
KANSAS TUESDAY AND TUESDAY NIGHT AS THE COLD FRONT MOVES ACROSS
SOUTHERN KANSAS. A VERY UNSTABLE AIRMASS WILL BE IN PLACE TO
SUPPORT A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS.
THE THREAT FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SATURDAY
ACROSS CENTRAL KANSAS IN THE VICINTY OF A STATIONARY FRONTAL
BOUNDARY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
PLW
In the hours before
Special weather statement, May 16, 8:36 PM CST, 54 minutes before
KSZ032-033-048-049-170305-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT SUN MAY 16 2004
...SEVERE THUNDERSTORM WATCH NUMBER 209 CANCELLED...
SEVERE THUNDERSTORM WATCH NUMBER 209 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN CENTRAL KANSAS...RUSSELL, LINCOLN, ELLSWORTH,
AND SALINE. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.
ADK
High Wind, Russell
- When
- May 16, 9:30 PM CST to 10:00 PM CST
- Where
- Russell forecast zone
- Measured
- 61 kt (70 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 16, 2004$915,000 · F0 · 30 events
- Tornadoes and Flood in Kansas, May 16 to 17, 2004$66,000 · F1 · 47 events
- Tornadoes and Flash Flood in Nebraska, May 16, 2004$106,000 · F1 · 17 events
- Strong Wind in Kansas, May 16, 2004$100,000 · 65 kt wind · 7 events
- Lightning Strike in Delaware, May 16, 2004$81,000 · 1 event
- Tornadoes and Flash Flooding in Kansas, May 16, 2004F0 · 40 events
- Tornado in Kansas, May 16, 2004$50,000 · F0 · 1 event
- Damaging Wind in South Dakota, May 16, 2004$50,000 · 61 kt wind · 1 event
- Lightning Strike in Minnesota, May 16, 2004$30,000 · 1 event
- Damaging Wind in Minnesota, May 16, 2004$30,000 · 69 kt wind · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
- Tornado in Minnesota, May 16, 2004$20,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391652.